A subclass of synthetic opioids called nitazenes could be more powerful than fentanyl — and 1,000 times more potent than morphine — according to a new study.
The small study, which was published in JAMA Network Open on Tuesday, found that those patients who overdosed on nitazenes had to receive two or more doses of naloxone, a medication that reverses a drug overdose.
That is compared to those patients who overdosed on fentanyl, who only required one dose of naloxone.
Nitazenes are lab-made opioids being mixed into illegal drugs like heroin. Along with fentanyl, nitazenes are synthetic opioids, but the two are structurally unrelated.
However, they both are among the “fastest-growing classes of opioids being detected in patients in the emergency department (ED) with opioid overdose,” according to the study.
In order to perform the study, the researchers looked at the lab results of 537 patients who had been admitted to the hospital for a potential overdose between 2020 and 2022.
They found that 11% of those patients tested positive only for fentanyl, while 9% tested positive only for nitazenes, such as brorphine, isotonitazene, metonitazene or N-piperidinyl etonitazene.
“Clinicians should be aware of these opioids in the drug supply so they are adequately prepared to care for these patients and anticipate needing to use multiple doses of naloxone,” wrote the study’s authors, who came from organizations like New York’s Icahn School of Medicine at Mount Sinai and Lehigh Valley Health Network in Pennsylvania.
The study also showed that metonitazene overdoses were linked to cardiac arrests, as well as more naloxene doses overall. These patients also exhibited higher rates of cardiac arrest and death than those involving other substances.
Researchers found that 66.6% of the patients who overdosed on nitazenes had to receive two or more doses of naloxone, as compared to 36.4% of fentanyl patients.
Intubation, a process where a tube is inserted to keep the trachea open, was performed on 50% of those patients using metonitazenes, while only 27% of fentanyl patients were intubated.
“Findings from the present study can begin to inform emergency care clinicians about naloxone administration for NPO overdose,” the authors wrote. “Our data have public health implications and may provide insight for emergency care clinicians and bystanders who administer naloxone.”
“Specifically, the need for higher numbers of doses of naloxone in the NPO group, as well as the association between metonitazene OD and cardiac arrest, pose a public health threat.”
Last year, the United States Drug Enforcement Administration issued a warning over the synthetic opioid, which was on the rise in the tri-state area and Washington, D.C.
“A drug that was never approved for medical use, nitazines are being sourced from China and being mixed into other drugs,” the DEA stated at the time.
They also noted that when the drug is in powder form, it can be a yellow, brown or off-white color, while it’s also been mixed into heroin and fentanyl.